CPR Seattle Blog

Learn more about Safety, CPR and First Aid

Severe Allergic reactions: How to know when to call for help

One of the topics we cover in our First Aid courses concerns what to do in cases of severe allergic reaction (those times when a person suffers a reaction so intense that they have serious breathing difficulties).  But some people with allergies may not show these severe signs right away. How do we know when a mild reaction becomes “severe”, and when during the process should we alert emergency medical services?

Common allergies include bee and wasp stings, tree nuts and peanuts, shellfish, wheat, eggs, and milk. Ingestion of food is a common cause of allergic reaction. The American Heart Association First Aid course details both mild and severe symptoms; mild symptoms can include redness, itching, hives, runny nose, and swelling in the area of the eyes. Severe symptoms include swelling of the tongue and throat, shortness of breath, cramping, abdominal pain, vomiting, and a severe sense of fear and/or anxiety.

For those experiencing mild symptoms, the initial treatment is often an over-the-counter antihistamine, such as Benadryl, Claritin, Zyrtec, etc. These antihistamines will often alleviate the runny nose and itchy eyes associated with exposure. Often for children, liquid forms of the medication will be more easily administered. But what if they don’t work or the symptoms get worse?

If a person has an allergy that is known to produce severe symptoms, as soon as the allergic reaction is noticed you should start closely monitoring the patient for any signs of breathing trouble, changes in heart rate, stomach pain/vomiting, swelling of the tongue/throat, or copious drooling. If any of these symptoms present themselves, call (or have someone else call) 911 rapidly and obtain the person’s epinephrine pen if available. If severe breathing difficulty is present, use the pen immediately and stay with the patient until emergency care arrives. Remember: for these victims experiencing severe breathing difficulty, epinephrine is the only course of action a first responder can take to alleviate the symptoms. Over-the-counter allergy medications should never be administered to someone exhibiting these breathing problems. They will not have an effect, and may choke the patient if they cannot swallow liquids due to swelling or lack of breath.

Note that epinephrine takes effect at different rates for different patients. After injection, do not assume that the epinephrine will alleviate the symptoms. If the patient has a second injector available, the AHA does not recommend using it unless directed to do so by a 911 dispatcher or other medical professional. Epinephrine can cause adverse changes in heart rate (especially in those currently taking certain types of heart medication), and non-medical professionals should never use epinephrine for a victim if it was not specifically prescribed for them.

If you aren’t sure if symptoms are severe enough to warrant a 911 call, then you should err on the side of caution and assume that they will be worsening quickly. Make the phone call before the symptoms of allergic reaction become life-threatening. There is no embarrassment or inconvenience if an EMS team responds to a non-life threatening occurrence. If you are nervous about the person’s condition, call 911. If their reaction is scaring you, call 911. If you have any doubts whatsoever about their well-being, call 911. If you don’t know what else to do, call 911. These symptoms can worsen quickly, and if you wait too long to make that 911 call, you may be too late.

Keep in mind that a person who stops breathing due to allergic reaction (or any other reason at all) needs CPR immediately. The American Heart Association CPR/AED course is a great way to learn and practice lifesaving skills. Visit www.cprseattle.com  to find a class that fits your needs and your schedule.


Published on June 18, 2013